Kansas, 2007Flash Flooding and Flooding in Kansas, August 1 to 2, 2007
August 1 to 2, 2007 · NWS ICT · 7 events in 5 counties and zones
An outflow boundary from thunderstorms in Nebraska drifted south into Central Kansas interacted with deep low-level moisture to produce nearly stationary thunderstorms. The slow movement of the storms led to very heavy rain and flash flooding in Lincoln, Russell and Ellsworth counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from thunderstorms in Nebraska drifted south into Central Kansas interacted with deep low-level moisture to produce nearly stationary thunderstorms. The slow movement of the storms led to very heavy rain and flash flooding in Lincoln, Russell and Ellsworth counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 1, 2:36 PM CST, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 1, 2:36 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT WED AUG 1 2007
.DISCUSSION...
FORECAST CONCERNS...
DEJA VU...CONVECTIVE CHANCES/TRENDS THRU MUCH OF THE FORECAST PERIOD...
VERY MOIST LOW LEVELS HAS RESULTED IN A VERY UNSTABLE AIRMASS ACROSS
CENTRAL KANSAS THIS AFTERNOON. ISOLATED TO WIDELY SCATTERED DIURNALLY
DRIVEN CONVECTION WILL CONTINUE INTO THE EARLY EVENING...WITH WEAK
MVC DROPPING SOUTH OUT OF SOUTH CENTRAL NEBRASKA POSSIBLY AIDING
DEVELOPMENT ACROSS PORTIONS OF CENTRAL KANSAS. OTHERWISE...THE BETTER
FOCUS FOR CONVECTION WILL BE ALONG THE SOUTHWARD MOVING WEAK COLD
FRONT ACROSS NEBRASKA TONIGHT...AS A MORE VIGOROUS UPPER TROF MOVES
ACROSS THE UPPER MIDWEST. THIS FRONT WILL DROP SOUTH INTO CENTRAL
KANSAS ON THURSDAY...BEFORE BECOMING STATIONARY INTO THURSDAY NIGHT.
DESPITE RATHER WEAK WINDS ALOFT...THE GIVEN MODEST INSTABILITY AND
CONVERGENCE ALONG THE FRONT SHOULD PROVIDE SUFFICIENT FOCUS FOR
CONVECTION ALONG IT...INTO THURSDAY NIGHT...BEFORE SHIFTING NORTH
ON FRIDAY. RELATIVELY HIGH PRECIPITABLE WATER VALUES AND VERY SLOW
MOVEMENT WILL AGAIN PORTEND TO LOCALLY VERY HEAVY RAINFALL. THERE
IS SOME CONCERN FOR A BIT MORE WIDESPREAD RAINFALL ACROSS PORTIONS
OF CENTRAL KANSAS INTO THURSDAY...HOWEVER CONFIDENCE WAS NOT HIGH
ENOUGH TO GO WITH A FLOOD WATCH JUST YET.
THE MAIN FORECAST CHALLENGE TURNS TO THE WEEKEND AND INTO EARLY
NEXT WEEK...AS THE MEDIUM RANGE MODELS CONTINUE TO SHOW THE UPPER
RIDGE AXIS SHIFTING EAST ACROSS THE PLAINS AND INTO THE OZARKS.
A SHORTWAVE WILL TOP THE MIGRATING RIDGE ON SATURDAY WITH WEAK
NORTHWEST UPPER FLOW ACROSS THE AREA...BEFORE BACKING TO THE
SOUTHWEST BY MONDAY. THE ADVERTISED WARMER MID LEVEL TEMPERATURES
AND SLIGHT DRYING AT LOW LEVELS WOULD AGAIN SUGGEST THE INCREASE
IN CONVECTIVE INHIBITION/CAP ACROSS THE AREA UNDER THIS RIDGE.
HOWEVER...THE MODELS HAVE STRUGGLED MIGHTILY IN THIS REGARD ALL
SUMMER LONG...WHICH LAST WEEKS DRY FORECAST FOR THIS WEEK HAS SO
DEMONSTRATED. THIS IS PROBABLY DUE TO A STRONG CLIMO BIAS WHICH
HAS NOT TAKEN INTO ACCOUNT THE UNUSUALLY GREEN/WET SOIL CONDITIONS
ACROSS THE CENTRAL PLAINS. THOUGH THERE IS SOME REASON GLEAN TO
LOWER POPS IN THE LATTER PERIODS OF THE FORECAST...IT IS QUITE
LIKELY THAT THE DRYING/WARMING PROCESS WILL BE SLOWER...AND AM
VERY HESITANT TO KEEP SHOWING A DRY DAY 5 TO 7 PERIOD AS WE HAVE
FOR SOME TIME. THEREFORE...FORECAST COLLABORATION EFFORTS WERE
SOMEWHAT SUCCESSFUL IN GETTING BUY-IN ON AT LEAST ISOLATED MENTION
OF LATE AFTERNOON/EVENING CONVECTION FOR MUCH OF THE PERIOD. WILL
ALSO STAVE OFF THE CENTURY MARK TYPE READINGS JUST YET...THOUGH
HEAT INDICES WILL LIKELY REACH OR EXCEED THIS VALUE IN THE COMING
DAYS.
DARMOFAL
&&
.AVIATION...
WEAK MID LEVEL SHEAR AXIS REMAINS FROM EASTERN NEBRASKA DOWN OVER
CENTRAL/EASTERN KS THIS AFTERNOON. AS AFTERNOON
HEATING/INSTABILITY INCREASE AND CAP DISINTEGRATES...ISOLATED TO
WIDELY SCATTERED DIURNAL TS MAY DEVELOP JUST ABOUT ANYWHERE IN
OUR AREA. WILL CARRY CB CLOUD GROUP IN TAFS TO ACCOUNT FOR
ISOLATED COVERAGE. LATER TONIGHT...CONVECTION ALONG APPROACHING
COLD FRONT FROM NEBRASKA INTO NORTHEAST COLORADO MAY SURVIVE AS
FAR SOUTHEAST AS RSL TAF SITE...SO CARRYING A VCTS OVERNIGHT
THERE. MVFR VISIBILITIES IN FOG POSSIBLE EARLY THURSDAY AM MAINLY
IN SOUTHERN TAF SITES DUE TO LIGHT SOUTHEASTERLY COMPONENT AND LOW
TEMPERATURE/DEWPOINT SPREADS.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 71 91 72 91 / 20 20 20 20
HUTCHINSON 70 90 71 90 / 30 30 30 20
NEWTON 71 91 72 90 / 20 30 30 20
ELDORADO 70 91 71 91 / 10 20 20 20
WINFIELD-KWLD 70 92 72 92 / 10 20 20 10
RUSSELL 70 88 70 89 / 40 50 50 30
GREAT BEND 70 89 70 90 / 30 40 40 20
SALINA 71 90 72 91 / 30 40 40 30
MCPHERSON 70 90 71 91 / 30 30 30 30
COFFEYVILLE 69 93 70 92 / 10 20 20 10
CHANUTE 69 92 70 91 / 10 20 20 20
IOLA 69 92 70 91 / 10 20 20 20
PARSONS-KPPF 69 93 70 92 / 10 20 20 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 1, 3:13 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT WED AUG 1 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-022215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT WED AUG 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS...WITH
THUNDERSTORMS WIDELY SCATTERED ACROSS CENTRAL KANSAS. AN ISOLATED
STRONG STORM IS POSSIBLE THIS EVENING ACROSS CENTRAL
KANSAS...WITH WIND GUSTS TO 50 MPH AND SMALL HAIL. HOWEVER THE MAIN
RISK WILL REMAIN LOCALIZED BUT VERY HEAVY RAINFALL AMOUNTS...WHICH
COULD RESULT IN MINOR LOW-LAND FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA ON
THURSDAY AND FRIDAY...WITH THE BEST CHANCES ACROSS PORTIONS OF CENTRAL
KANSAS. WHILE AN ISOLATED STRONG STORM IS POSSIBLE...THE MAIN RISK WILL
CONTINUE TO BE LOCALLY HEAVY RAINFALL WITH MINOR LOW-LAND FLOODING
POSSIBLE.
CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT WILL
BECOME MORE ISOLATED...FROM SATURDAY THROUGH NEXT TUESDAY. LOCALIZED
HEAVY RAINFALL WILL REMAIN POSSIBLE WITH ANY STORMS...WHICH WILL OCCUR
PRIMARILY DURING THE LATE AFTERNOON AND EVENING HOURS.
HEAT INDICES WILL REACH OR EXCEED 100 DEGREES ACROSS MUCH OF THE AREA
FROM SUNDAY THROUGH NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED
In the hours before
Special weather statement, Aug 1, 4:45 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT WED AUG 1 2007
KSZ032-012330-
RUSSELL-
545 PM CDT WED AUG 1 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...
AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARADISE...OR 16 MILES NORTHWEST OF
RUSSELL...AND MOVING SOUTH AT 10 MPH.
GUSTY WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL ARE EXPECTED
WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
JAKUB
Special weather statement, Aug 1, 6:20 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT WED AUG 1 2007
KSZ033-020100-
LINCOLN-
720 PM CDT WED AUG 1 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...
AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LINCOLN...OR NEAR LINCOLN...
AND MOVING SOUTH AT 10 MPH.
GUSTY WINDS 40 TO 50 MPH AND TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE.
JAKUB
Local storm report, Aug 1, 7:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT WED AUG 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN SYLVAN GROVE 39.01N 98.39W
08/01/2007 M2.50 INCH LINCOLN KS EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED 2.5 INCHES OF RAINFALL AT
SYLVAN GROVE IN ONE HOUR.
&&
CDJSpecial weather statement, Aug 1, 7:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT WED AUG 1 2007
KSZ032-047-048-020215-
BARTON-ELLSWORTH-RUSSELL-
826 PM CDT WED AUG 1 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON...ELLSWORTH AND RUSSELL COUNTIES...
AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WILSON...OR 16 MILES WEST OF
ELLSWORTH...AND MOVING SOUTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...GUSTY WINDS AROUND 50 MPH...AND
TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
JAKUB
Local storm report, Aug 1, 7:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT WED AUG 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HEAVY RAIN SYLVAN GROVE 39.01N 98.39W
08/01/2007 M3.00 INCH LINCOLN KS TRAINED SPOTTER
3 INCHES OF RAIN IN ONE HOUR AND CREEK IN THE BACK YARD
WAS RISING FAST.
&&
CDJEvent by event
3 flash flood, 3 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Lincoln
- When
- August 1, 7:45 PM CST to August 2, 1:15 AM CST
- Where
- Lincoln County, 2.82 mi S of Sylvan Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.979, -98.380
Several rural roads south of Sylvan Grove were impassable due to high water flowing over them. In the town of Sylvan Grove a creek that runs through the city park was out of its banks and flooding the park. 3.25 inches of rain was measured in one hour 2 miles south of Sylvan Grove and 3 inches was measured in one hour in the town of Sylvan Grove. 3.75 inches was measured in the town of Denmark, 6 miles southwest of Lincoln. 3 inches was also measured in one hour 7 miles west of Lincoln in the town of Vesper.
Thunderstorm Wind, Lincoln
- When
- August 1, 8:00 PM CST
- Where
- Lincoln County, 0.88 mi SW of Sylvan Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.011, -98.392
Small tree limbs were downed due to thunderstorm winds.
Flood, Rice
- When
- August 1, 8:24 PM CST to August 2, 9:00 PM CST
- Where
- Rice County, 7 mi NW of Chase
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.422, -98.441
County Road H was closed northwest of Highway 56 due to high water.
Flash Flood, Ellsworth
- When
- August 2, 12:56 AM CST to 6:26 AM CST
- Where
- Ellsworth County, 1.38 mi S of Wilson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.800, -98.470
Avenue J and L were closed due to high water flowing over them. 3.25 inches of rain was reported in the town of Wilson.
Flash Flood, Russell
- When
- August 2, 12:57 AM CST to 6:26 AM CST
- Where
- Russell County, 7 mi SE of Russell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.808, -98.758
The intersection of Mitchell and 190th was closed due to high water.
Flood, Barton
- When
- August 2, 6:26 AM CST to 9:00 PM CST
- Where
- Barton County, 2 mi S of Claflin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.491, -98.530
Northeast 130 Avenue was closed from Highway 156 to 1 mile south of Highway 156 due to high water. There was also water over several rural roads throughout the county.
Flood, Ellsworth
- When
- August 2, 6:26 AM CST to 9:00 PM CST
- Where
- Ellsworth County, Ellsworth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.730, -98.230
Voluntary evacuations were taking place along the Smoky Hill River in Ellsworth.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Georgia, August 1 to 27, 20072 deaths · 97 events
- Excessive Heat in Tennessee, August 1, 20071 death · 1 event
- Flash Flooding and Heavy Rain in Texas, August 1 to 2, 2007$10 million · 15 events
- Flash Flooding and Flood in Utah, August 1, 2007$2.5 million · 3 events
- Flash Flood in Arizona, August 1, 2007$2.0 million · 1 event
- Flash Flooding and Heavy Rain in Nebraska, August 1, 2007$1.3 million · 8 events
- Flash Flooding in Texas, August 1 to 2, 2007$185,000 · 12 events
- Flash Flood in Nevada, August 1, 2007$297,000 · 1 event
- Drought in Alabama, August 1 to 31, 200739 events
- Drought in Tennessee, August 1 to 31, 200739 events
- Drought in North Carolina, August 1 to 31, 200734 events
- Damaging Winds in Mississippi, August 1 to 2, 2007$30,000 · 53 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55220, 55225, 56607, 55222, 55223, 56604, 56605.